Research output: Contribution to journalArticlepeer-review


Distributionally robust optimization is a popular modeling paradigm in which the underlying distribution of the random parameters in a stochastic optimization model is unknown. Therefore, hedging against a range of distributions, properly characterized in an ambiguity set, is of interest. We study two-stage stochastic programs with linear recourse in the context of distributional ambiguity, and formulate several distributionally robust models that vary in how the ambiguity set is built. We focus on the Wasserstein distance under a p-norm, and an extension, an optimal quadratic transport distance, as mechanisms to construct the set of probability distributions, allowing the support of the random variables to be a continuous space. We study both unbounded and bounded support sets, and provide guidance regarding which models are meaningful in the sense of yielding robust first-stage decisions. We develop cutting-plane algorithms to solve two classes of problems, and test them on a supply-allocation problem. Our numerical experiments provide further evidence as to what type of problems benefit the most from a distributionally robust solution.

Original languageEnglish (US)
Pages (from-to)1499-1522
Number of pages24
JournalSIAM Journal on Computing
Issue number4
StatePublished - 2022


  • Wasserstein distance
  • distributionally robust optimization
  • optimal transport distance
  • two-stage stochastic programming

ASJC Scopus subject areas

  • Computer Science(all)
  • Mathematics(all)


Dive into the research topics of 'DISTRIBUTIONALLY ROBUST TWO-STAGE STOCHASTIC PROGRAMMING'. Together they form a unique fingerprint.

Cite this